The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Dizzy programmer

Contents

Summary
Symptoms Summary
Rough History
Start of Journal

Summary

First acute balance issues: November 2019.
Number & duration of acute phase(s): 24/7 since November 2019.
Any suspicious physical event/trauma leading up to dizziness:

I had my first migraine with aura (room slowly turned upside down, lost eyesight in one eye, couldn’t talk properly, no pain) in August 2019. I had a kaleidoscope visual aura two weeks later, aborted with Sumatriptan. And another smaller migraine a couple of weeks after that. Neurologist tried Venlafaxine (failed), then Bupropion (gave me tinnitus). 6 days after stopping the Bupropion, and while I was hiking in November, I got super dizzy and it hasn’t stopped since.

I’ve never had migraine aura before this in my life (I’m 38), and never been motion sick or dizzy. I have had occasional headaches, particularly when working long hours in front of the computer prior to all this.

Start of chronic phase: November 2019.
Age at chronic onset: 38
Started and stopped:

  • Venlafaxine (increase of tinnitus after a few days)
  • Cymbalta (same problem)
  • Lexapro (5 days later, tinnitus screaming)
  • Amitriptyline (12 hours later, tinnitus bonkers)
  • Verapamil (5 days later, although dizzy disequilibrium went away completely on day 5)
  • Propranolol (2-3 days later, plus super low heart rate)

Currently trialing: Emgality (giving me tinnitus also, but not as bad)

Number & type of consultants seen to date:

  • General Practitioner (wasn’t sure)
  • ENT (diagnosed vestibular migraine)
  • Neurologist (diagnosed vestibular migraine/PPPD)
  • Neurotologist (diagnosed vestibular migraine/PPPD)

Seen balance/migraine specialists at Stanford and UCSF and had numerous tests: VHIT (normal), VEMP (normal), Audiogram (high frequency hearing loss, but stable), 2xMRI (all clean), Computerized Dynamic Posturography (excellent balance across visual, proprioception and vestibular, 99th percentile), full blood workup, all normal.

Diagnoses received (one I’m “running with” first): Chronic intractable vestibular migraine/PPPD.

Medications used successfully for MAV: None
Failed medications for MAV: See above.
Non-pharmalogical treatment tried which helped:

  • Exercise (45 minutes every day, same time of day)
  • Vestibular exercises (including virtual reality Oculus Rift, which has been excellent)
  • Meditation
  • Accupuncture

Non-pharmalogical treatment tried which didn’t seem to help :
Dietary triggers identified:

  • Tyramine

Any hearing loss in either ear: Bilateral high-frequency hearing loss since I was a child. Stable.

Persistent or intermittent tinnitus and character: Persistent tinnitus since I was a teenager. Never fluctuated until I started taking MAV medications.
Other chronic conditions I’m suffering from: None.
Medication I’m taking for other conditions: None.
Any personal history of migraines: None.
Any family history of migraines: None.
Any history of ear problems: Father and Uncles have high frequency hearing loss. Likely genetic.
How did friends, family, and doctors react to your symptoms?: Supportive.

Symptom summary

What’s Gone:
What’s Ongoing:

  • Disequilibrium (varies, but usually increases in the afternoon/evening)
  • Head pressure, eye socket pressure
  • Feeling ‘headachey’
  • Pins and needles in the face.
  • Screaming tinnitus (varies)
  • Neck/upper back pain (not too bad)

My Worse Day Now: (description of the worst day you get now)

  • Disequilibrium increases, walk a bit wobbly and feel unstable, but I can still walk/drive.
  • Get a lot of brain fog, tired.
  • Screen time (I’m a computer programmer, yikes) longer than 2-3 hours seems to really spike things.

Start of Journal

I collect a lot of data:

Dizziness (0-10, where 0 is crystal clear day, and 10 is bed-ridden dizziness. Three samples taken per day).


A few interesting points about these graphs:

  • Tinnitus trend is increasing as I start and fail the medication trials (they all seem to spike my tinnitus to levels I consider to be unbearable).
  • Dizziness is trending down, irregardless of the medication failures. I think lots of exercise, the “Dizzy Cook” diet, and vestibular exercises are improving things.
  • I started Emgality three weeks ago, and despite a rough first week, it looks like it’s had some impact on keeping the samples centered around the 1-3 dizziness range.

I feel genuinely lucky that my daily symptoms are tolerable, particularly compared to some of the stories I read here. I also can’t believe I got a quick and accurate diagnosis (although, frankly, it was hard to accept – migraine causing 24/7 symptoms, no way?!).

I’m planning to keep trialing medications until I find one that doesn’t spike the tinnitus. I’ll keep you guys posted on progress!

3 Likes

I didn’t have any issues with dizziness or motion sickness either prior to this (although my dad and my brother get motion sick very easily, but I got stuck with the migraines). I really like how you included graphs, it made your progress really easy to see! I think I should start to record how I feel as well. I had also never heard of using an Oculus Rift to do vestibular exercises, I usually see healthy people get motion sick while using them. I’m looking forward to seeing your future progress, so good luck!

1 Like

I mistyped, I have an Oculus Quest (wireless one, don’t need a PC). I had a lot of trouble in supermarkets and busy environments, so I tried the Quest to see if I could desensitize that. I started by watching YouTube 360 VR video’s: YouTube and YouTube and ramping very slowly (30 seconds twice a day for a week, then 1 minute, then 2 minutes etc). I eventually got to 15m+ while marching in place.

It significantly reduce my visual balance dependence. At least before COVID lockdown, I was able to handle supermarkets with very minimal symptoms.

2 Likes

Hey folks,

I’m 11 months in to my MAV/PPPD journey, having tried, failed, and restarted several different medications along the way. I’m currently on the following:

  • Effexor (Venlafaxine) 37.5 mg / daily. Got to that level about a month ago, after a slow ramp up over 3 months.
  • Verapamil 180 mg for about 4 months (tried 240, got headaches)
  • Botox for about a month.
  • Cefaly daily for about 3 months.

Verapamil helped with the ‘whenever I move my head’ dizziness. Effexor @ 10-30mg helped reduce overall dizziness and head pressure. Botox knocked me back to square one for 2 weeks, then (coupled with Effexor hitting 37.5mg), I had the best 7-8 days I’ve ever had. Almost no dizziness, no symptoms.

I then had another ‘attack’ about 10 days ago, which I’m now slowly recovering from.

Two things for the group:

  1. Thoughts on my progress?
  2. What would you do next? Add something? Increase? Remove? Do nothing and wait?

Thanks!

1 Like

Seems like you are doing a great job with trying parallel treatments! I would just give it some more time before trying anything else in the mix. In a few more months I would look at trying a CGRP if you can get insurance coverage. And maybe try changing from Verapamil to Propanolol to see if you get better results.

Oh, and do you tolerate sumatriptan? It can be very helpful on bad days for me. I find that managing bad days is helpful over time for reducing chronic symptoms, although its slow going…

2 Likes

Thanks for the reply!

I’ve trialled Propranolol for 10 days or so but struggled with my heart rate dropping so low (~37 bpm while sleeping, around ~50 during the day – usual resting is 60-65). Maybe I should have kept going and see if it returned to normal? Didn’t have that issue with Verapamil.

I also trialled Emgality for a month, but got a lot of bad joint pain. I did have overall improvement, but no symptom free days.

Sumatriptan: I have a prescription for it, but slightly worried about doing Sumatriptan while on Effexor. Am I right to be worried? I actually don’t do anything to abort the big flare ups, maybe I should adjust that strategy.

thanks!

The bad joint pain on emgality goes away. I did not have it from month 2.

As regards progress I would say you aren’t doing too bad. You have proved you aren’t particularly hypersensitive to meds which leaves you with a wider field of choice for the future which is great. With regards to what to do next. Might I suggest try to develop some steady level of patience. Not easy in these modern days of instant communication being taken as norm. People aren’t used to it. The Human race is getting increasingly less used to needing patience. I would say you need to stick with this regime a full three months then review. All these treatments are the plaster covering the sound that needs to heal. That needs time. Arrange next Botox treatment. My understanding is that needs months to build up in the system to reach effectiveness. While you are waiting check out all the other suggested lifestyle changes regarding diet, sleep hygiene and Trigger Avoidance.

1 Like

Theoretically it is a worry due to serotonin. But practically complications are very rare. Ask your doctor about it and if you do try it, just start at a very low dose as a test.

Interesting that’s exactly what Verapamil did to me but Propanolol doesn’t do that to me.

Well it does me.

1 Like